Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Memphis, TN

March 21, 20174 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 21, 2017, 2:32 PM CDT for 4 counties in Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 2:32 PM CDT (19:32 UTC)
Expired
Mar 21, 2017, 3:15 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, TN, Carroll County, TN, Decatur County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 125 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 2:44 PM CDTHAIL 1.751 Sw Sugar Tree, TNQUARTER TO GOLF BALL SIZED HAIL IN NORTHERN DECATUR COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS54 KMEG 211932
SVRMEG
TNC005-017-039-077-212015-
/O.NEW.KMEG.SV.W.0071.170321T1932Z-170321T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
232 PM CDT TUE MAR 21 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Henderson County in western Tennessee...
  Southern Benton County in western Tennessee...
  Southeastern Carroll County in western Tennessee...
  Northeastern Decatur County in western Tennessee...

* Until 315 PM CDT

* At 232 PM CDT, a severe thunderstorm was located 7 miles north of
  Natchez Trace State Park, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Westport, Holladay, Dollar, Sugar Tree, Jeannette, Garretsburg,
  Yuma, Cozette, I-40 Near The Tennessee River and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3586 8794 3583 8797 3578 8798 3575 8800
      3572 8803 3569 8803 3568 8802 3567 8802
      3581 8837 3598 8828 3590 8793
TIME...MOT...LOC 1932Z 294DEG 37KT 3587 8824 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
129 
WWUS54 KMEG 211946
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
246 PM CDT TUE MAR 21 2017

TNC017-211955-
/O.CAN.KMEG.SV.W.0071.000000T0000Z-170321T2015Z/
Carroll TN-
246 PM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
western Tennessee.

LAT...LON 3586 8794 3583 8797 3578 8798 3575 8800
      3572 8803 3567 8802 3578 8830 3582 8826
      3582 8818 3585 8818 3585 8821 3586 8822
      3595 8813 3590 8793
TIME...MOT...LOC 1945Z 294DEG 37KT 3581 8808 

$$

TNC005-039-077-212015-
/O.CON.KMEG.SV.W.0071.000000T0000Z-170321T2015Z/
Henderson TN-Benton TN-Decatur TN-
246 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN HENDERSON...SOUTHERN BENTON AND NORTHEASTERN DECATUR
COUNTIES...

At 245 PM CDT, a severe thunderstorm was located 11 miles east of
Natchez Trace State Park, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Jeannette, Holladay, Cozette, I-40 Near The Tennessee River and Sugar
Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3586 8794 3583 8797 3578 8798 3575 8800
      3572 8803 3567 8802 3578 8830 3582 8826
      3582 8818 3585 8818 3585 8821 3586 8822
      3595 8813 3590 8793
TIME...MOT...LOC 1945Z 294DEG 37KT 3581 8808 

HAIL...1.00IN
WIND...60MPH
 
$$
533 
WWUS54 KMEG 211955
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
255 PM CDT TUE MAR 21 2017

TNC005-077-212005-
/O.CAN.KMEG.SV.W.0071.000000T0000Z-170321T2015Z/
Henderson TN-Benton TN-
255 PM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENDERSON AND
SOUTHERN BENTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
western Tennessee.

LAT...LON 3578 8798 3575 8800 3572 8803 3567 8802
      3572 8815 3584 8807 3584 8803 3581 8803
      3581 8799 3582 8797
TIME...MOT...LOC 1955Z 294DEG 37KT 3577 8796 

$$

TNC039-212015-
/O.CON.KMEG.SV.W.0071.000000T0000Z-170321T2015Z/
Decatur TN-
255 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN DECATUR COUNTY...

At 255 PM CDT, a severe thunderstorm was located 12 miles northeast
of Parsons, or 12 miles northwest of Linden, moving southeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cozette and Sugar Tree. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3578 8798 3575 8800 3572 8803 3567 8802
      3572 8815 3584 8807 3584 8803 3581 8803
      3581 8799 3582 8797
TIME...MOT...LOC 1955Z 294DEG 37KT 3577 8796 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:02 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 21, 1:02 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
102 PM CDT Tue Mar 21 2017

.UPDATE...

Updated to include 18Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 1040 AM CDT Tue Mar 21 2017/

UPDATE...Morning Update/Mesoscale discussion.

&&

.DISCUSSION...

Rather unusual severe weather setup evolving across Northern and
Eastern portions of the Midsouth. A cold front extends across the
region...a bit north of the Interstate 40 corridor...and hasn't
moved much over the past few hours. An MCS is developing over
Southern Missouri on the cold side of the front...and will
eventually track across the Bootheel into Northwest Tennessee.
This system will have to develop a cold pool cooler than the air
on the north side of the front to really pose an enhanced severe
threat. As it stands...large hail is the biggest threat.
Confidence is waining that the Midsouth will see much severe
weather....although the best chance will be early this afternoon
as the MCS approaches the Tennessee River. HRRR guidance is not as
robust as is was previously either. Adjusted pops according to
radar trends and short term guidance. Also adjusted temps a
bit...mostly lower, although North Mississippi may still climb
into the middle 80s.

30

&&

.PREV DISCUSSION... /issued 549 AM CDT Tue Mar 21 2017/

DISCUSSION...09Z Surface analysis places a cold front from
Western Kentucky back through Southern Missouri and Oklahoma. A
very warm and moist airmass from the Gulf of Mexico has remained
in place across the Mid-South with temperatures overnight
remaining in the 60s to around 70 degrees at most locations.
Severe thunderstorm potential this afternoon into this evening
across portions of the Mid-South along with additional chances for
strong to severe thunderstorms Friday into Saturday remains the
primary forecast challenge in this morning's forecast issuance.

Short Term...(Today through Thursday)...A very warm, moist
airmass will remain in place across the forecast area today with
temperatures once again rising into the 70s to around 80 degrees
north of I-40 and lower to perhaps middle 80s south. These warm
temperatures combined with surface dewpoints rising into the lower
60s will result in a moderately unstable airmass developing with
surface based CAPE values rising up to between 1500-2000 J/kg.
Upstream convection is anticipated to develop over Missouri, develop
into an Mesoscale Convective System (MCS) and spread southeast
as a cold front gradually drops into the Mid-South this afternoon
into this evening. Nearly unidirectional winds aloft, Sufficient
shear with 0-6 km bulk shear values between 30-40 kts, and steep
700-500 mb layer mid- level lapse rates between 7-8 C/km suggest a
potential for severe thunderstorms to develop across portions of
the Mid South especially across portions of Northeast Arkansas,
the Missouri Bootheel, much of West Tennessee, and extreme
Northeast Mississippi. Large hail and damaging winds will be the
predominant threats for any thunderstorms that reach severe
limits. Precipitable water values around 1.5 inches also indicate
a potential for localized heavy rainfall.

Much cooler temperatures are expected on Wednesday with highs
only rising into the 50s to around 60 degrees north of I-40 and
60s south. Temperatures are expected to gradually moderate back
into the 60s and 70s by Thursday afternoon as a warm front moves
back north across the area.

Long term...(Friday through Monday)...00Z long term models
indicate a strong upper level low in the Rockies will move east
into the Central Plains Friday and take on a negative tilt as it
moves into the Middle Mississippi Valley Friday night into
Saturday. Sufficient deep layer shear combined with a moist
atmosphere becoming moderately unstable, and steep mid-level
lapse rates suggest severe thunderstorms may be possible again for
Friday into Saturday, especially across portions of East
Arkansas, Southwest Tennessee, and North Mississippi. This severe
thunderstorm potential and any subsequent threats will continued
to be monitored in later forecasts.

Long term models still indicate a potential for unsettled weather
to persist for early next week but timing and phasing issues have
led to a lower confidence forecast for the remainder of the
period until models come into better agreement.

CJC

&&

.AVIATION...
18Z TAFs

VFR conds expected to persist for much of the period. A convective
cluster of showers and thunderstorms is currently moving across
northwest Tennessee. These storms will likely remain north of all
TAF sites as they push eastward. Still added a mention of VCTS at
JBR, MKL, and TUP for any activity that may form south of the
main cluster or near the front located near MEM and MKL at this
hour. However, confidence is low at this time.

Short term models are consistent with bringing another band of
rain through all sites after midnight tonight as the front pushes
southward. Coverage will be sparse, so only a mention of VCSH is
currently warranted. Ceilings may drop to MVFR before lifting
back to VFR near the end of the TAF period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 21, 4:55 AM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
455 AM CDT Tue Mar 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
455 AM CDT Tue Mar 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms this afternoon and
evening across portions of Northeast Arkansas, the Missouri
Bootheel, most of West Tennessee, and extreme Northeast
Mississippi. A marginal risk for severe thunderstorms exists
slightly further south across portions of East Arkansas, extreme
southwest Tennessee and portions of Northeast Mississippi. Large
Hail and damaging winds will be the predominant threats for any
thunderstorms that reach severe limits. Localized heavy rainfall
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms are possible again across the Mid South Friday
afternoon into Saturday. Please continue to monitor the latest
forecast for updates regarding this severe thunderstorm potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
again Friday afternoon through Saturday in support of severe
weather operations.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.